Missouri, 2013Damaging Winds in Missouri, September 19, 2013
September 19, 2013 · NWS SGF · 2 events in 2 counties and zones
A strong cold front moved through the region. Strong to isolated severe thunderstorms developed along the front and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the region. Strong to isolated severe thunderstorms developed along the front and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 19, 4:30 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 19, 4:30 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CDT Thu Sep 19 2013
.SYNOPSIS...
Issued at 315 PM CDT THU SEEP 19 2013
Water vapor imagery depicts a short wave trough digging southeast
across the northern High Plains. Height falls and a surface cold
front out ahead of this trough have resulted in thunderstorm
development up across the Corn Belt region. Additional convection
has developed from northeastern Oklahoma into northern Arkansas on
the edge of an increased mid/upper level moisture feed and an
overall diluent flow aloft. This general region has also reached
their convective temperatures based on regional 12 TC Robs. With a
rather breezy southwest wind, mid-afternoon temperatures were in the
upper 80s to lower 90s.
&&
.SHORT TERM...(Late this Afternoon through Saturday Night)
Issued at 315 PM CDT THU SEEP 19 2013
From late this afternoon into this evening, there is some concern
for micro burst potential given low level theta-e differentials in
the 25 to 30 Kelvin range. The main threat will be along and south
of the Ozark Plateau. That cold front will then move into extreme
southeastern Kansas and west-central Missouri late tonight. Showers
and thunderstorms will increase in areal coverage along and behind
that front. We could see some gusty winds with that activity,
however the overall severe threat looks fairly low.
That front will then make steady progress southeast across the area
on Friday. Showers and thunderstorms will continue across the area,
but will eventually end from northwest to southeast throughout the
day. We were not too quick to end the threat of precipitation as an
upper level jet streak will become favorably positioned to perhaps
keep some shower activity going well behind the surface front. Cool
air affection and the widespread rainfall will keep temperatures
from getting out of the lower to middle 70s.
Any leftover activity will then end across south-central Missouri
Friday evening. This will set the stage for a dry weekend with
seasonably cool temperatures. We are looking at highs in the 70s
with lows in the upper 40s to middle 50s.
.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT THU SEEP 19 2013
For Sunday through Thursday, the 12z suite of medium range model
output continues to produce an increasingly amplified pattern.
Five wave charts do show a trough of increasing strength over the
western half of the CO NUS with digging preferred in the
Rockies/High Plains. Upper level ridging will be in control of our
weather regime for much of the week. A shortwave trough looks to
briefly knock down the strength of this ridge in the
Monday/Tuesday time frame. The GS is most bullish with this
feature, while the EMF, GS ensemble mean, GEM and UK MET are a
bit more dampened. Given that this wave is heading into confluent
flow, expectations are that this wave should weaken with time.
There are some differences in PF output from the models, but
given the dearth of deep layer moisture, have held off from
mentioning any rain bearing Pops. Will continue to keep an eye on
this system as an increase in moisture would lend to a risk for
some shower activity. Otherwise, the week looks to be mainly dry
and seasonably warm.
&&
.AVIATION...(For the 00Z TADS through 00Z Friday Evening)
Issued at 452 PM CDT THU SEEP 19 2013
Flying conditions in and out of area terminals will be
deteriorating later tonight as a cold front advances into the area.
Have ceilings coming down to to MFR by roughly 05z this evening
with scattered convection becoming likely by then. Vi's will drop
underneath heavy convection as well. Behind the cold front
ceilings will drop further down into the IFR range from SGF and
BBG but left JLN just at the lower range of MFR around 1k feet by
tomorrow morning. TSRA overnight will give way to just SHRA by 12-14z
tomorrow morning. Scattered showers will taper off by late morning
to midday with MFR by midday hanging on through the afternoon.
Winds will shift from southerly to northerly with passage of the front.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SYNOPSIS...Schaumann
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Griffin
Hazardous weather outlook, Sep 19, 6:35 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT THU SEP 19 2013
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
735 PM CDT THU SEP 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED HAIL RISK.
LIMITED THUNDERSTORM WIND DAMAGE RISK.
SIGNIFICANT LIGHTNING RISK.
DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE
OUTLOOK AREA FROM THE WEST AND NORTHWEST FROM THE LATE EVENING
HOURS INTO TONIGHT MAINLY NORTH OF THE INTERSTATE 44 CORRIDOR AS
A COLD FRONT MOVES INTO THE REGION. THE OVERALL SEVERE WEATHER
POTENTIAL IS LOW WITH THIS ACTIVITY. HOWEVER A FEW STRONG WIND
GUSTS WILL BE POSSIBLE NORTH OF HIGHWAY 54. OTHERWISE THE MAIN
HAZARDS FROM THESE STORMS TONIGHT WILL BE FREQUENT LIGHTNING
STRIKES AND HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE FRONT AND POTENTIAL FOR THUNDERSTORMS WILL CONTINUE TO
TRACK THROUGH THE OUTLOOK AREA FRIDAY...WITH THIS ACTIVITY
PUSHING SOUTH OF THE AREA BY FRIDAY AFTERNOON. THE MAIN RISK
WITH THESE STORMS WILL BE FREQUENT LIGHTNING STRIKES AND HEAVY
DOWNPOURS FOR EARLY ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GRIFFIN
In the hours before
Special weather statement, Sep 19, 7:14 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 PM CDT THU SEP 19 2013
MOZ068-079-200145-
HICKORY MO-POLK MO-
814 PM CDT THU SEP 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND
SOUTHWESTERN HICKORY COUNTIES UNTIL 845 PM CDT...
AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUNNEGAN...OR 12 MILES EAST OF STOCKTON...
MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE DUNNEGAN...ELKTON...FLEMINGTON...
HUMANSVILLE...PITTSBURG...WEAUBLEAU AND WHEATLAND.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE POMME DE
TERRE LAKE AND POMME DE TERRE STATE PARK.
LAT...LON 3801 9346 3785 9325 3769 9360 3774 9361
3777 9363 3783 9359 3783 9357 3785 9358
3792 9353 3792 9351 3794 9351
TIME...MOT...LOC 0114Z 222DEG 32KT 3777 9357
GRIFFINThunderstorm Wind, Jasper
- When
- September 19, 8:45 PM CST
- Where
- Jasper County, 0.88 mi SE of Oronogo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.190, -94.470
A tree was reported blown down and blocked a roadway in Oronogo.
Thunderstorm Wind, St. Clair
- When
- September 19, 9:30 PM CST
- Where
- St. Clair County, 0.88 mi NE of Collins
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 37.890, -93.620
Several large trees and large branches were blown down in Collins. An awning was ripped off a gas station. One building had one of its walls blown out and the roof blown off. Several roofs had shingles blown off. A large highway sign was blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Indiana, September 19, 20132 deaths · 1 injured · $75,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, September 19, 2013$2.3 million · 1.75 in hail · 65 events
- Heat in California, September 19, 20131 death · 1 event
- Hail and Damaging Winds in Wisconsin, September 19, 2013$7.1 million · 1 in hail · 14 events
- Flooding and High Wind in Guam, September 19 to 20, 2013$1.1 million · 52 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, September 19, 20131 injured · $205,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Iowa, September 19, 2013$215,000 · 1 in hail · 23 events
- Flash Flooding and Flood in Texas, September 19 to 20, 20133 injured · $75,000 · 4 events
- Flash Flooding in Texas, September 19, 2013$45,000 · 6 events
- Lightning Strike in Illinois, September 19, 2013$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, September 19, 2013$20,000 · 65 kt wind · 3 events
- Flash Flooding and Flood in Texas, September 19 to 20, 201312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469511, 469513.